Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Lubbock, TX

January 30, 201823 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jan 30, 2018, 4:43 AM CST for 23 counties in Texas. It took effect at Jan 30, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2018, 4:43 AM CST (10:43 UTC)
In effect from
Jan 30, 2018, 12:00 PM CST
Expired
Jan 30, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX
All 23 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX

The radar

The Lubbock radar (KLBB), 40 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS84 KLUB 301043
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
443 AM CST Tue Jan 30 2018

TXZ039-301145-
/O.CAN.KLUB.FW.A.0004.180130T1700Z-180131T0100Z/
Yoakum-
443 AM CST Tue Jan 30 2018

...FIRE WEATHER WATCH IS CANCELLED FOR THE SOUTHERN TEXAS PANHANDLE...SOUTH
PLAINS AND ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR 
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE 
DANGER...

The National Weather Service in Lubbock has cancelled the Fire
Weather Watch. 

Fire Weather watch conditions are no longer expected in Yoakum
county. A Rangeland Fire Danger Statement has been issued for
Yoakum. The environment continues to be very dry and outdoor 
burning is discouraged.

$$

TXZ021>038-040>044-302200-
/O.UPG.KLUB.FW.A.0004.180130T1700Z-180131T0100Z/
/O.NEW.KLUB.FW.W.0004.180130T1800Z-180131T0000Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Terry-Lynn-Garza-Kent-Stonewall-
443 AM CST Tue Jan 30 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR ALL COUNTIES Except YOAKUM FOR 20 FOOT WINDS OF 20 
MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH
FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* Wind...Southwesterly at 15 to 25 mph with gusts to 30 mph.

* Humidity...As low as 10 to 15 percent.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 30, 4:22 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 30, 4:22 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
422 AM CST Tue Jan 30 2018

.DISCUSSION...
Only major change to the forecast this morning is the upgrade of the
Fire Weather watch to a Red Flag warning for all counties except
Yoakum county.  At this point, the data continues to suggest that
Wednesday will likely be an elevated fire weather day.

The upper level ridge to our west will start to flatten today and
give way to quasi-zonal flow aloft tomorrow and Thursday.  Late
Friday, a weak upper level shortwave starts to develop and will pass
through the area over the weekend. Early next week, the region
returns to northwest flow aloft.

Today, a surface trough starts to drop southeastward towards the
CWA.  This will result in southwest winds becoming breezy which will
advect warm air over the area.  These elements will combine with RH
values between 10% - 15% and ERC values above the 75th percentile to
create elevated to low-end critical fire weather conditions today.
Thus, the fire weather watch has been upgraded for all counties
except Yoakum where a Rangeland Fire Danger statement has been
issued.

Wednesday will be unseasonably warm with breezy southwesterly winds.
Afternoon high temperatures will be in the upper 70s to low 80s
across the far eastern CWA.  A surface cold front will move through
the area early Thursday creating cooler conditions (in the 50s) both
Thursday and Friday.  Saturday, southwesterly flow kicks back in
helping warm the region into the upper 60s and low 70s.  Sunday, a
strong surface cold front is expected to drop south over the FA.
Current guidance continues to disagree on timing, strength and
placement of the cold front. The GFS continues to be quicker with
the front and is now cooler/wetter (out east) than the slower/drier
ECMWF.

FIRE WEATHER...
Gusty, warm and dry southwesterly winds will return today. Wind
speeds are expected to become sustained at 15 to 25 mph with
temperatures warming into the 70s and RH values dipping to 10 to
15 percent. Those elements combined with ERC values above the 75th
percentile will create elevated to low-end critical fire weather
conditions today. Thus, the fire weather watch has been upgraded
for all counties except Yoakum where a Fire Danger statement has
been issued. Wednesday temperatures will be warmer and the
environment will be drier but winds will be lower than Tuesday. So
at this point, have refrained from issuing any Fire Weather
products for Wednesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
TXZ021>038-040>044.

&&

28/28
Hazardous weather outlook, Jan 30, 4:33 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
433 AM CST Tue Jan 30 2018

TXZ021>044-311045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
433 AM CST Tue Jan 30 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Warm, dry and breezy conditions will create elevated to critical
fire weather for much of the area Tuesday afternoon. A Red Flag
warning is in effect for all counties of the CWA expect Yoakum
from noon to 6 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday afternoon warm, dry and breezy conditions will create
elevated fire weather conditions for much of the area.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.